Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Blacksburg, VA

July 28, 2005Mercer County, West Virginia; Bland County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 2:34 PM EDT for Mercer County, West Virginia; Bland County, Virginia. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 2:34 PM EDT (18:34 UTC)
Expired
Jul 28, 2005, 3:18 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bland County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:40 PM EDTHAIL 0.88Bluefield, WVON THE EAST SIDE OF TOWN.
Jul 28, 3:00 PM EDTHAIL 0.75Rocky Gap, VAHAIL OCCURRED FROM 300 PM TO 315 PM.
Jul 28, 3:00 PM EDTHAIL 0.88Rocky Gap, VAHAIL OCCURRED FROM 300 PM TO 315 PM.
Jul 28, 3:10 PM EDTTSTM WND DMGRocky Gap, VATREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281834
SVRRNK
VAC021-WVC055-281915-
/O.NEW.KRNK.SV.W.0090.050728T1834Z-050728T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 315 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  SOUTH OF MERCER CO AIRPORT...OR ABOUT OVER BLUEFIELD...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MERCER CO AIRPORT...
  CERES...
  ROCKY GAP...
  PRINCETON...
  OAKVALE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3735 8134 3725 8121 3722 8112 3733 8089
      3745 8090

$$

WP
3 follow-up statements
000 
WWUS51 KRNK 281844
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT THU JUL 28 2005

VAC021-WVC055-281915-
/O.CON.KRNK.SV.W.0090.000000T0000Z-050728T1915Z/
BLAND VA-MERCER WV-
244 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
MERCER AND BLAND COUNTIES...

AT 239 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CERES...OR
ABOUT NEAR BLUEFIELD...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PRINCETON...ROCKY GAP...ATHENS...WILLOWTON...OAKVALE AND ELGOOD.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED ON THE EAST END OF BLUEFIELD WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3735 8134 3725 8121 3722 8112 3733 8089
      3745 8090

$$

WP
000 
WWUS51 KRNK 281856
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU JUL 28 2005

VAC021-WVC055-281915-
/O.CON.KRNK.SV.W.0090.000000T0000Z-050728T1915Z/
BLAND VA-MERCER WV-
255 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
MERCER AND BLAND COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROCKY GAP...MOVING EAST AT 20 MPH.

IF YOU LIVE NEAR OR NORTH OF ROCKY GAP...ALONG INTERSTATE 77 AND HAD 
DAMAGING WINDS OR HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE 
IN BLACKSBURG AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3731 8119 3725 8121 3723 8109 3730 8097
      3733 8096

$$

WP
000 
WWUS51 KRNK 281918
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT THU JUL 28 2005

VAC021-WVC055-281926-
/O.EXP.KRNK.SV.W.0090.000000T0000Z-050728T1915Z/
BLAND VA-MERCER WV-
316 PM EDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR MERCER AND BLAND COUNTIES
EXPIRED AT 315 PM EDT...

THE THUNDERSTORM HAS WEAKENED AND EXITED INTO GILES COUNTY. 
HOWEVER...ANOTHER STRONG THUNDERSTORM WITH GUSTY WINDS AND FREQUENT 
CLOUD TO GROUND LIGHTNING WILL MOVE ACROSS NORTHERN BLAND COUNTY 
THROUGH 345 PM...AFFECTING THE INTERSTATE 77 CORRIDOR NEAR ROCKY GAP.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR 
THE LATEST WEATHER INFORMATION. 

LAT...LON 3731 8119 3725 8121 3723 8109 3730 8097
      3733 8096

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:37 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 28, 1:37 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT THU JUL 28 2005

.AVIATION...
DEEP MOISTURE AND INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS AROUND THE REGION THIS AFTN AND OVERNIGHT.
OCCASIONAL MVFR CIGS AND VSBYS OUTSIDE OF SHOWERS LIKELY BUT
MAINLY AT BLF AND LWB. WITH EAST TO SOUTHEAST FLOW SETTING UP AND
PERSISTING THRU TMRW WILL BE BRINGING CIGS DOWN TO IFR LATE TNGT
AND THRU MOST OF THE MORNING TMRW. SLOW RECOVERY TMRW AND PROBABLY
ONLY TO MVFR.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1019 AM EDT THU JUL 28 2005)

SHORT TERM (REST OF TODAY)...
CLOUDINESS AND RAIN HELPING TO KEEP STABILITY UP ACROSS MUCH OF THE
AREA THIS MORNING...ESP SW. THIS MAY HELP TO KEEP TSTMS UNDER THE
SVR CRITERIA THIS AFTN. BUT WILL STILL CARRY HIGH PROBABILIT OF
PCPN THRU THE DAY IN THE SOUTHERN 2/3RDS OF THE FCST AREA. BEST
TSTMS MAY FOCUS FURTHER TO OUR SOUTHEAST WHERE SUN IS OUT IN
FORCE. INTERESTING MARINE LAYER DROPPING DOWN INTO EASTERN NC MAY
SNEAK INTO FAR SE PORTIONS OF THE FA AND KEEP CLOUDY SKIES THERE
THRU A GD PART OF THE AFTN.

PREVIOUS DISCUSSION...
(ISSUED 636 AM EDT THU JUL 28 2005)

AVIATION...

MVFR/IFR CONDITIONS AT BLF/LWB WILL SLOWLY IMPROVE THIS MORNING AS
FOG LIFTS BUT EXPECT WITH MORE SHRA APPROACHING THAT OVERALL MVFR
FLAVOR WILL HOLD INTO AFTERNOON. ELSEWHERE...VFR SHOULD PREVAIL
WITH LOWERING CONDITIONS TO MVFR LEVELS IN AND AROUND MORE
CONVECTION ALONG OLD FRONT BY AFTERNOON. THUS WILL INCLUDE
VICINITY MENTION MIDDAY MOST SITES WITH PREVAILING SHRA MID/LATE
AFTERNOON. SHRA MAY LINGER A WHILE THIS EVENING BEFORE GIVING WAY
TO MORE FOG/LOW CLOUDS OVERNIGHT. EXPECT WILL SEE SHOWERS HANG ON
OVER THE SE LONGER TONIGHT BUT TOO ISOLATED TO INCLUDE MENTION ATTM.

PREVIOUS DISCUSSION...
(ISSUED 255 AM EDT THU JUL 28 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...

PREFRONTAL TROF/CONVECTION FROM EARLIER HAS CRUISED INTO EASTERN NC
ATTM WITH ACTUAL COLD FRONT NOW SLOWLY OOZING THRU THE MOUNTAINS.
EXPECT THIS BOUNDARY TO ALL BUT STOP ALONG THE BLUE RIDGE THIS
MORNING AS SURFACE RIDGE BUILDS OFF TO THE N WHILE UPPER SW FLOW
STARTS TO PARALLEL THE FRONT. NEXT PIECE OF S/W ENERGY ALSO OFF TO
THE SW SHOULD INHIBIT EASTWARD PROGRESS AND PROVIDE FOCUS FOR ADDED
LIFT THIS AFTERNOON. HOWEVER AMOUNT OF COVERAGE IFFY W OF THE BLUE
RIDGE WHERE SOMEWHAT DRIER AIR HAS ADVECTED IN...WHILE BEST CORRIDOR
FOR ADDED STRONG TSRA LOOKS TO BE SOUTHERN ZONES JUST SE OF THE
FRONT IN STRONG SW FLOW ALOFT E OF VORTICITY AXIS. NAM DEPICTS 2K
CAPE NC PIEDMONT UNDER BETTER HEATING THIS AFTERNOON WITH DECENT
DIVERGENCE ALOFT DEVELOPING SOUTHERN BLUE RIDGE ALONG THE FRONT. IF
LOW LEVEL CONVERGENCE DOES PAN OUT STRONGER WITH HEATING THEN LIKELY
SOME HEAVY RAIN SOUTHERN HALF AS WELL SO WILL EXPAND LIKELY POPS TO
ALL BUT THE FAR NW AND NE THIS AFTERNOON. WILL ADDRESS THIS IN HWO
AND ISSUE SPS FOR ISOLATED SVR SE. HIGHS FINALLY COOLER UNDER
LOWERING 85H VALUES AND MORE CLOUDS/SHRA BUT STILL ABOVE MOS WITH 90
POSSIBLE SE.

FORECAST QUITE IFFY TNGT INTO FRIDAY WITH WAVE RIDING UP THE
RESIDUAL FRONT WHILE RIDGING STARTS TO DUMP IN A DEEPENING E/NE FLOW
BY LATE FRIDAY. MODELS REMAIN QUITE WET OVERNGT WITH THE GFS HAVING
FEEDBACK PROBLEMS WITH THE NAM SEEMING MORE REALISTIC IN KICKING
CONVECTION SE INTO EASTERN NC...LEAVING BAND OF WEAKER SHRA FARTHER
W. SINCE ACTIVITY HAS TENDED TO FADE AFTER SUNSET WILL LOWER LIKELY
POPS A BIT AND SHIFT COVERAGE A BIT MORE E. NEXT RIPPLE OF ENERGY
LOOKS TO GLIDE UP FROM THE S FRIDAY BUT MUCH LESS INSTABILITY IN
MORE NE FLOW REGIME AS FRONT BOWS TO ALONG THE VA/NC BORDER. WEAK
OVERRUNNING SUPPORTS MORE CLOUDS ESPCLY S AND LOW LIKELYS ALONG/S OF
HIWAY 460 FOR THE MOST PART...AND LOW CHANCES TO DRY FAR NW.
OTHERWISE PLAN TO CUT LOWS A NOTCH OVERNIGHT AND GO CLOSE TO COOLER
MET MOS FRIDAY PER CLOUDS/ONSHORE FLOW.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

MAIN QUESTIONS THRU THE PERIOD WITH WHERE REMNANT FRONT WILL BE
LOCATED AND HOW FAR S WILL RIDGING TO THE N PUSH DEEP MOISTURE. NEW
GFS CONTG TO TREND DRIER OVER THE WEEKEND IN WAKE OF WEAK OFFSHORE
WAVE FROM FRIDAY AND SOMEWHAT STRONGER SURFACE HIGH AS 5H TROF
SWINGS BY TO THE N. APPEARS MAJORITY OF -SHRA MAY BE CONFINED TO THE
FAR S/SE SAT AS AXIS OF DEEP RH PIVOTS MORE EASTWARD AND THEN EVEN
LOWER CHCS SUNDAY GIVEN PIECE OF RIDGE ABOUT OVERHEAD. THUS WILL
LOWER MOST POPS ACROSS THE AREA DURING THE WEEKEND AND REMOVE ANY
THUNDER MENTION IN STABLE EASTERLY FLOW. SIMILAR TRENDS PREVAIL INTO
EARLY WEEK AS NEXT S/W COULD BUCKLE MOISTURE BACK N BUT IFFY SO BEST
TO STAY WITH LOW END CHANCES AT THIS POINT. TEMPS SLOWLY RECOVERING
FROM RATHER COOL 70ISH WEEKEND HIGHS WITH ALL EXCEPT THE NW BACK
INTO THE 80S BY MIDWEEK.

AVIATION...

STILL EXPECT MID AND UPPER LEVEL CLOUDS THIS MORNING ACROSS THE
ENTIRE FORECAST AREA. MAY SEE SOME ISOLATED SPOTS OF MVFR
VISIBILITIES TOWARDS MORNING. FRONT WILL BE HANGING UP RIGHT AROUND
OUR COUNTY WARNING AREA TODAY...SO WE CAN EXPECT A REPEAT OF
CONVECTION BY THIS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jul 28, 3:26 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 AM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-290730-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA
THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

NCZ001-002-018-VAZ015-016-290730-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS BY EARLY THIS AFTERNOON. A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-
290730-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST
WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE
TORRENTIAL DOWNPOURS ALONG WITH ISOLATED DAMAGING WINDS ESPECIALLY
ALONG AND EASTWARD FROM THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 10:11 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     4 N CHRISTIANSBURG      37.20N 80.40W
07/27/2005                   MONTGOMERY         VA   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES

&&

TW
Local storm report, Jul 28, 10:15 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     8 SE YADKINVILLE        36.05N 80.56W
07/27/2005                   YADKIN             NC   EMERGENCY MNGR

            TREES DOWN IN COURTNEY AREA

&&

TW
Special weather statement, Jul 28, 11:48 AM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-059-281800-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...MARTINSVILLE...DANVILLE...SOUTH BOSTON...
KEYSVILLE
1148 AM EDT THU JUL 28 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A STATIONARY FRONT WILL REMAIN ALONG THE BLUE RIDGE THROUGH THIS
AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE LIFTING NORTHEAST ALONG
THE BOUNDARY WILL COMBINE WITH HEATING TO PRODUCE SHOWERS AND
THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED LARGE
HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE
EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER
TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE
UNSTABLE.

IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH
RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT
PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHERN
VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:06 PM EDTSevere Thunderstorm WarningRNKCampbell11 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington46 min
Jul 28, 4:13 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington55 min
Jul 28, 5:59 PM EDTSevere Thunderstorm WarningRNKSmyth35 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.